Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 13, NWS Paducah, KY

March 20, 2004Union County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Mar 20, 2004, 1:36 PM CST for Union County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2004, 1:36 PM CST (19:36 UTC)
Expired
Mar 20, 2004, 2:15 PM CST
In force
39 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Union County, IL

The radar

The Paducah radar (KPAH), 68 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WUUS53 KPAH 201936
SVRPAH
ILC181-202015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
136 PM CST SAT MAR 20 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTHERN ILLINOIS

* UNTIL 215 PM CST

* AT 136 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF ALTO PASS...OR ABOUT 12
  MILES SOUTH OF MURPHYSBORO...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE ANNA AND COBDEN

LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE
COVER IN A SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3738 8905 3752 8941 3757 8954 3756 8948
          3760 8945 3760 8905

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 8:57 AM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Mar 20, 8:57 AM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION...DELAYED TRANSMISSION
NATIONAL WEATHER SERVICE PADUCAH KY
857 AM CST SAT MAR 20 2004

.DISCUSSION...
CURRENT RADAR SHOWING WIDELY SCATTERED THUNDERSTORMS WITH POTENTIAL
FOR UP TO DIME SIZE HAIL POSSIBLE THIS MORNING OVER SRN ILLINOIS.

CURRENT CONVECTION FIRING IN VICINITY OF SURFACE CONVERGENCE
BOUNDARY..POOLING UPPER 50/LOWER 60 DEWPOINTS ACROSS SWRN IL/SERN MO
THIS AM. GOES SOUNDER IMAGES ALSO HINTING THAT THIS AREA HAS LIFTED
INDEXES OF -2 TO -3...AND PRECIPITABLE WATER VALUES OF 1 TO 1.2
INCHES. THUS...SMALL HAIL AND BRIEF HEAVY RAIN A POSSIBILITY.

00Z UPPER AIR CHARTS SHOWED MINOR SW-NE ORIENTED MOISTURE AXIS AT
925 MB. A WEAK VORT CENTER DEPICTED ON 50H CHART OF CENTRAL MO
HELPED TO ISENTROPICALLY LIFT HIGH STRATUS DECK OVER SERN MO/WRN
IL/WRN KY THIS MORNING AND AIDED IN DEVELOPING SHOWERS AND
THUNDERSTORMS OVER AND ELEVATED WARM FRONT ALONG THE EASTERN END OF
OUR CWA. CONVECTION FIRED TO THE EAST AROUND 8Z AND WEAKENED AS IT
MOVED EAST.

THE EASTERN LIMB OF DEEPER/LONGER AXIS OF MOISTURE WAS NOTED FROM
WRN MO TO MI OVERNIGHT...AND WILL CONTINUE TO TRANSLATE EWD TODAY.
RUC/AVN GUIDANCE APPEARS TO BE DOING FAIRLY WELL WITH TIMING OF
PRE-FRONTAL CONVECTION...AND HIGHER MOISTURE INFLUX INTO SERN
MO/SERN IL. KEPT GENERAL TRANSITION OF CONVECTION FROM NW TO SE
TODAY PER YESTERDAYS GRIDDED FORECAST...CLEARING OUT ANY PCPN OVER
MOST OF THE FORECAST AREA BY THIS EVENING.

MINOR TIMING CHANGES WERE MADE TO HAZARDOUS WEATHER OUTLOOK TO
ACCOMODATE FOR EARLIER ONSET OF SEVERE WEATHER POTENTIAL TODAY.

OTHERWISE...LITTLE CHANGE TO TEMPERATURE FORECAST TODAY THROUGH
MONDAY...EXCEPT FOR TIMING OF MAX TEMPS TODAY.

ENSEMBLE MEAN HEIGHTS/QPF/RH STILL SUGGEST A SMALL CHANCE FOR
SHOWERS AND A FEW THUNDERSTORMS ON THU AS SURFACE RIDGE MOVES EAST
OF THE FORECAST AREA. ALTHOUGH LOWERED DURING FRIDAYS
FORECAST...KEPT SLIGHT CHANCE POPS IN PLACE FOR WESTERN TWO-THIRDS
OF THE REGION.

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.

&&

SMITH
Hazardous weather outlook, Mar 20, 1:30 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CST SAT MAR 20 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-211100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
130 PM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A CHANCE OF THUNDERSTORMS PERSISTS OVER MOST OF THE FORECAST AREA
THIS AFTERNOON AND EARLY THIS EVENING...ESPECIALLY ALONG AND SOUTH OF
A LINE FROM PERRYVILLE MISSOURI TO PRINCETON INDIANA.

ANOTHER LINE OF THUNDERSTORMS WAS PROGRESSING ACROSS SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS EARLY THIS AFTERNOON. ELEMENTS WITHIN
THIS LINE MAY STILL BECOME SEVERE...WITH THE POTENTIAL FOR LARGE HAIL
AND DAMAGING WIND. THE GREATEST RISK AREA FOR SEVERE WEATHER WILL BE
OVER SOUTHEAST MISSOURI...FAR SOUTHERN ILLINOIS...AND EXTREME WESTERN
KENTUCKY.

NEARLY ALL OF THE THUNDERSTORM ACTIVITY SHOULD EXIT THE QUAD STATE
REGION BETWEEN 5 PM AND 9 PM...ENDING ANY FURTHER THREAT FOR SEVERE
WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THROUGHOUT THE QUAD STATE AREA
THIS AFTERNOON AND EARLY THIS EVENING.

RJP

In the hours before

Local storm report, Mar 20, 10:53 AM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1053 AM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1053 AM     HAIL             OWENSBORO               37.76N 87.12W
03/20/2004  0.88 INCH        DAVIESS            KY   TRAINED SPOTTER

&&

WIELGOS
Local storm report, Mar 20, 12:31 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1231 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1228 AM     HAIL             MURRAY                  36.61N 88.32W
03/20/2004  0.25 INCH        CALLOWAY           KY   EMERGENCY MNGR

&&

WIELGOS
Local storm report, Mar 20, 12:31 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FROM AM TO PM
NATIONAL WEATHER SERVICE PADUCAH KY
1231 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1228 PM     HAIL             MURRAY                  36.61N 88.32W
03/20/2004  0.25 INCH        CALLOWAY           KY   EMERGENCY MNGR

&&

WIELGOS
Local storm report, Mar 20, 12:37 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1237 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1228 PM     FLASH FLOOD      MURRAY                  36.61N 88.32W
03/20/2004                   CALLOWAY           KY   EMERGENCY MNGR

            WATER OVERFLOWING SEVERAL ROADS IN MURRAY...INCLUDING 4TH
            STREET...HWY 121 AND SYCAMORE STREET.

1230 PM     FLASH FLOOD      MURRAY                  36.61N 88.32W
03/20/2004                   CALLOWAY           KY   EMERGENCY MNGR

            IN EXCESS OF 8 INCHES OF WATER OVER THE ROAD AT 6TH
            STREET AND POPLAR IN MURRAY.

&&

WIELGOS
Local storm report, Mar 20, 1:05 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
105 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             4 N CADIZ               36.93N 87.82W
03/20/2004  0.75 INCH        TRIGG              KY   PUBLIC

&&

WIELGOS
Local storm report, Mar 20, 1:27 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
127 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             5 SW NEELYVILLE         36.51N 90.57W
03/20/2004  0.88 INCH        BUTLER             MO   TRAINED SPOTTER

&&

WIELGOS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 8:56 AM CSTSevere Thunderstorm WarningPAHUnion34 min
Mar 20, 9:12 AM CSTSevere Thunderstorm WarningPAHFranklin33 min
Mar 20, 9:21 AM CSTSevere Thunderstorm WarningPAHWilliamson24 min
Mar 20, 9:24 AM CSTSevere Thunderstorm WarningPAHJohnson, Union51 min
Mar 20, 2:15 PM CSTSevere Thunderstorm WarningPAHSaline30 min
Mar 20, 2:19 PM CSTSevere Thunderstorm WarningPAHJohnson26 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.